Computational Statistics

, Volume 15, Issue 4, pp 531–540 | Cite as

A Multivariate and Asymmetric Generalization of Laplace Distribution

  • Tomasz J. Kozubowski
  • Krzysztof Podgórski


Consider a sum of independent and identically distributed random vectors with finite second moments, where the number of terms has a geometric distribution independent of the summands. We show that the class of limiting distributions of such random sums, as the number of terms converges to infinity, consists of multivariate asymmetric distributions that are natural generalizations of univariate Laplace laws. We call these limits multivariate asymmetric Laplace laws. We give an explicit form of their multidimensional densities and show representations that effectively facilitate computer simulation of variates from this class. We also discuss the relation to other formerly considered classes of distributions containing Laplace laws.


Bessel function geometric compound geometric stable law heavy tailed modeling elliptically contoured distribution mixture random summation simulation 


  1. Anderson, D. N. (1992). A Multivariate Linnik Distribution, Statistics \; Probability Letters, 14, 333–336.MathSciNetCrossRefGoogle Scholar
  2. Ernst, M. D. (1998). A Multivariate Generalized Laplace Distribution, Computational Statistics, 13, 227–232.MathSciNetzbMATHGoogle Scholar
  3. Hinkley, D.V. and Revankar, N. S. (1977). Estimation of the Pareto Law from Underreported Data, Journal of Econometrics, 5, 1–11.MathSciNetCrossRefGoogle Scholar
  4. Johnson, M. E. (1987). Multivariate Statistical Simulation, New York: John Wiley \; Son, Inc.CrossRefGoogle Scholar
  5. Johnson, N. L. and Kotz, S. (1970). Continuous Univariate Distributions, vol. 1–2, Boston: Houghton Mifflin Company.zbMATHGoogle Scholar
  6. Kozubowski, T. J. and Podgórski, K. (1998a). Asymmetric Laplace Distributions, Mathematical Scientist, to appear.Google Scholar
  7. Kozubowski, T. J. and Podgórski, K. (1998b). Asymmetric Multivariate Laplace Laws, submitted.Google Scholar
  8. Madan, D. B., Carr, P. and Chang, E. C. (1998). The Variance Gamma Process and Option Pricing, Working Paper, University of Maryland, College Park, MD 20742.CrossRefGoogle Scholar
  9. McGraw, D. K. and Wagner, J. F. (1968). Elliptically Symmetric Distributions, IEEE Transactions on Information Theory, 14, 110–120.CrossRefGoogle Scholar

Copyright information

© Physica-Verlag 2000

Authors and Affiliations

  • Tomasz J. Kozubowski
    • 1
  • Krzysztof Podgórski
    • 2
  1. 1.Department of MathematicsThe University of Tennessee at ChattanoogaChattanoogaUSA
  2. 2.Department of Mathematical SciencesIndiana University — Purdue UniversityIndianapolisUSA

Personalised recommendations